Tornadoes · United States · New Mexico · 2021
EF0 tornado, Valencia, New Mexico, May 17, 2021
This EF0 tornado ran 0.0 miles across Valencia County on May 17, 2021, touching down at 12:45 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 17, 2021
- Touchdown
- 12:45 PM MDT (18:45 UTC)
- Lifted
- 12:46 PM MDT (18:46 UTC)
- On the ground
- 1 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Valencia County
- Touchdown point
- 34.780, -106.700
- Lift-off point
- 34.780, -106.700
- Record number
- 2105171245-01
The damage survey
1 damage points were recorded along this path by NWS ABQ, in the Damage Assessment Toolkit the survey teams carry.
- LANDSPOUT - https://twitter.com/granttosterudwx/status/1394380426953715718
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An active stretch of severe weather across eastern New Mexico continued on May 17, 2021 with a significant severe weather outbreak that included multiple tornadoes. As a potent low pressure system approached the state, instability and shear increased across the area, providing a favorable environment for severe thunderstorms. Convective initiation started by late Monday morning over the high terrain of New Mexico. Steering flow generally moved the storms in a northeasterly direction where they intensified over the plains. Several reports of hail and severe winds were received as well as multiple tornado reports. Two supercell tornadoes occurred across eastern New Mexico, but no damage occurred. The environment was even favorable for tornadoes in central New Mexico where three landspout tornadoes were confirmed.
A social media user caught video of a brief landspout from a weak thunderstorm near Bosque Farms. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:38 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at May 17, 12:22 PM MDT, 23 minutes earlier.
Area forecast discussion, May 17, 12:22 PM MDT, 23 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1222 PM MDT Mon May 17 2021 .UPDATE... A quick near term update is out, increasing PoPs along the Sandia/Manzano Mountains early this afternoon and also increasing PoPs over northeastern NM. Storms have started an hour or so earlier than originally expected and there's higher confidence for more numerous storm coverage over northeastern NM late this afternoon and evening. Still expected most of the showers and storms over western NM to be on the dry side. 24 && .PREV DISCUSSION...1132 AM MDT Mon May 17 2021... .AVIATION... 18Z TAF CYCLE Aggravated cu development is beginning this hour along the central mtn chain, expected to expand over the eastern plains by 19Z and through the afternoon. Scattered strong to severe storms are expected across the eastern plains today in the area from K0E0-KCVN northward. Storms are expected to quickly move newd through the afternoon producing erratic gusty winds and frequent lightning. Severe hail and damaging winds could accompany any of the strong to severe storms from 21Z to 03Z over eastern NM. Isolated to scattered storms along and west of the Rio Grande will be on the dry side, still capable of producing erratic gusty winds during the mid to late afternoon period. Convection will taper off through the evening with light prevailing winds expected. Will need to watch for the potential for the return of MVFR/IFR cigs for some eastern plains terminals overnight. An upper low to the west today is expected to pass just north of NM Tuesday, bringing a nwly wind shift and showers across the northern mtns by the end of the TAF period. 24 && .PREV DISCUSSION...304 AM MDT Mon May 17 2021... .SYNOPSIS... A Pacific low will move slowly east across the Land of Enchantment through Tuesday night, bringing cooler conditions and rounds of showers and storms that will favor the northern mountains and northeast and east central plains. Severe storms are possible again today across the plains near the Texas border, with large hail damaging winds and even isolated tornadoes possible. Expect some mid week warming with a break from showers and storms by Thursday. A larger Pacific low will drop into the Great Basin toward the end of the work week and move slowly east across the Intermountain West, bringing stronger winds over New Mexico and drawing Gulf moisture into the eastern half of the state. This pattern setup will bring the potential for severe thunderstorms from Friday through the weekend, potentially as far east as the Rio Grande Valley, with strong winds closer to the Arizona border. && .DISCUSSION... SHORT TERM...(TODAY THROUGH TUESDAY)... The backdoor front across northeast and east central New Mexico should reach the central mountain chain by sunrise, with a weak gap wind in the middle Rio Grande Valley. It will be another active day across eastern New Mexico, as the surface boundary will help to trigger afternoon showers and thunderstorms across the eastern plains. The nearly 3000 J/kg of MLCAPE, steep mid-level lapse rates, and 40-50 kts 0-6 km bulk shear will be conducive to supercell formation. The main activity is likely to occur between 21-03z, with large hail and damaging winds being the main threats. An isolated tornado cannot be ruled out given the 200 m2 s-2 0-1 km storm relative helicity. Our neighboring office in Pueblo has issued a Flash Flood Watch for portions of the Sangres due to potential burn scar flooding, but confidence is low at this time for flooding threats to the Ute Park Burn Scar. Convection will continue late into the night before moving off eastward into Texas. Across the west, it's a different story. Southwest winds will strengthen this afternoon ahead of an upper-level low arriving from the Great Basin. A few storms are possible, but may be a mix of wet and dry with gusty, erratic winds. The low will reach the Four Corners region by mid-day today and continue to slowly trek across the state on Tuesday. With some moist return flow, another round of showers and thunderstorms will be possible across the higher terrain and across northeast NM on Tuesday afternoon. Storms may become strong, but given the lack of shear, the main activity should occur further to the east. LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)... A round of convection favoring the northern mountains and northeast will continue Tuesday night as the Pacific low moves slowly east out of the southern Rockies and New Mexico. Shortwave ridging and some warming will follow the departing low on Wednesday, but sufficient moisture will remain for a round of daytime heating triggered convection once again favoring the northern mountains and northeast. The remainder of the forecast will involve another Pacific low, but much larger, more potent and slower moving than the first. The upper low will move from the Pacific NW to the Great Basin on Thursday, initially steering dry air over the region and scouring our moisture out somewhat. Just as quickly, the low will draw Gulf moisture north over the eastern half of the state leading to the first of many rounds of storms going into the weekend. Strong winds will be steered over the state as well, with windy conditions forecast from Thursday through Sunday. The latest 00Z GFS is very bullish with the moisture, bringing it into the RGV over the weekend and potentially bringing a shot at storms. Otherwise, we'll likely be looking at several days in a row of severe thunderstorms across eastern New Mexico, with fire weather concerns closer to the Arizona border. The upper low/trough is forecast to kick-out toward the Rockies on Sunday, which may bring the highest probabilities for severe weather due to the additional forcing. 31/11 && .FIRE WEATHER... With a boundary slung across northeast and east central NM, showers and thunderstorms should once again fire up this afternoon. Some of these storms may become strong to severe across the far eastern counties. Elsewhere, showers and thunderstorms across western and central portions of the state will be a mix of wet and dry storms with gusty, erratic winds possible. Brief critical fire weather conditions may be possible across southeastern areas as southwesterlies strengthen ahead of an upper low. The low will cross over central areas of the state late tonight, slowly shift eastward, and exit by late Tuesday. With residual low-level moisture in place, this should trigger showers and thunderstorms across the high terrain Tuesday and Wednesday. There will be a brief break on Thursday as drier air filters into the state. Another storm system approaches by Friday and crosses to our north late week, leading to a potential round of critical fire weather conditions Friday through Sunday across western zones, as southwest winds strengthen. Across the east, a dryline may trigger daily rounds of showers and thunderstorms Friday through Sunday afternoons. 31 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 17, 4:05 AM MDT, 8 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 405 AM MDT Mon May 17 2021 NMZ201>241-181000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 405 AM MDT Mon May 17 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a risk of severe thunderstorms this afternoon and evening across the east central and northeast plains, where large hail, damaging winds and even isolated tornadoes are possible. Burn scar flooding is possible, mainly on the Ute Park burn area due to the potential for a couple rounds of storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Rounds of strong to severe thunderstorms are possible Friday through the weekend, mainly from the central mountain chain east to the Texas border. Burn scar flooding is possible as well. Strong winds will impact western New Mexico Saturday and Sunday, when a Wind Advisory may be required. In addition, critical fire weather condtions are possible across far western New Mexico Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening for the east central and northeast plains due to severe thunderstorms. Contact local law enforcement or the National Weather Service at 1.888.386.7637 to report severe weather. 11
In the hours before
Special weather statement, May 17, 11:51 AM MDT, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1151 AM MDT Mon May 17 2021
NMZ219-220-224-171815-
Lower Rio Grande Valley-South Central Highlands-Middle Rio Grande
Valley/Albuquerque Metro Area-
1151 AM MDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALENCIA...NORTH
CENTRAL SOCORRO AND WESTERN TORRANCE COUNTIES UNTIL 1215 PM MDT...
At 1150 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Abo, or 24 miles southeast of Belen, moving
northeast at 5 mph.
Wind gusts up to 50 mph will be possible with this storm as well as
brief funnel clouds.
This storm will remain over mainly rural areas of southeastern
Valencia, north central Socorro and western Torrance Counties.
This includes Highway 60 between Mile Markers 179 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Localized gusty winds to 55 mph are possible in the vicinity of these
funnel clouds. Localized damage to lightweight structures such as
outbuildings, carports and patio covers, as well as tree branches and
street signs, is possible.
&&
LAT...LON 3436 10664 3453 10654 3450 10649 3448 10649
3448 10647 3449 10646 3441 10634 3427 10649
TIME...MOT...LOC 1750Z 215DEG 6KT 3438 10653
44Local storm report, May 17, 12:00 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1200 PM MDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TORNADO 12 SW ABO 34.33N 106.48W
05/17/2021 SOCORRO NM PUBLIC
&&
EVENT NUMBER ABQ202102243
TRMSpecial weather statement, May 17, 12:05 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1205 PM MDT Mon May 17 2021
NMZ218-171830-
Santa Fe Metro Area-
1205 PM MDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY UNTIL
1230 PM MDT...
At 1205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Galisteo, or 18 miles south of Santa Fe, moving north at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Eldorado At Santa Fe, Cerrillos Hills State Park, La Cienega,
Galisteo, Los Cerrillos, Lamy and Madrid.
This includes the following highways...
Interstate 25 between Mile Markers 268 and 274, and between Mile
Markers 288 and 291.
Highway 285 between Mile Markers 283 and 290.
&&
LAT...LON 3556 10587 3534 10590 3533 10609 3535 10610
3537 10613 3557 10619 3559 10589
TIME...MOT...LOC 1805Z 176DEG 9KT 3541 10602
44Special weather statement, May 17, 12:25 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1225 PM MDT Mon May 17 2021
NMZ216-217-171900-
Upper Rio Grande Valley-Espanola Valley-
1225 PM MDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TAOS AND EAST
CENTRAL RIO ARRIBA COUNTIES UNTIL 100 PM MDT...
At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pilar, or 18 miles west of Taos, moving north at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pilar.
This includes Highway 285 between Mile Markers 356 and 374.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3644 10565 3622 10582 3628 10602 3647 10598
3648 10596 3650 10597 3653 10597
TIME...MOT...LOC 1825Z 200DEG 10KT 3632 10589
44Special weather statement, May 17, 12:27 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1227 PM MDT Mon May 17 2021
NMZ222-171900-
Estancia Valley-
1227 PM MDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TORRANCE COUNTY UNTIL 100
PM MDT...
At 1227 PM MDT, Doppler radar was tracking a strong thunderstorm over
Willard, or 11 miles south of Estancia, moving north at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Estancia and Willard.
This includes Highway 60 between Mile Markers 210 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3447 10596 3450 10597 3449 10600 3455 10616
3480 10610 3471 10579 3447 10595
TIME...MOT...LOC 1827Z 200DEG 10KT 3459 10603
44The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Albuquerq/Krtlnd, NM (KABQ), 12:00Z
6.8 hours before the tornado, 31 km from the path. May 17, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89196 J/kg
- Surface CAPE
- 24 J/kg
- Mixed-layer LCL
- 3427 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.6 K/km
Albuquerq/Krtlnd, NM (KABQ), 00:00Z
5.2 hours after it, 31 km from the path. May 18, 2021.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -121 J/kg
- Surface CAPE
- 412 J/kg
- Mixed-layer LCL
- 3007 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
- 0-3 km lapse rate
- 9.3 K/km
The radar
The Albuquerque radar (KABX), 43 km away, was scanning. The volume nearest the touchdown began at 18:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:45 UTC | TORNADO | 12 Sw Abo | Socorro, NM | LANDSPOUT. NO DAMAGE REPORTED. |
| 17:45 UTC | TORNADO | 12 Sw Abo | Socorro, NM | |
| 18:45 UTC | TORNADO | 5 S Bosque Farms | Valencia, NM | LANDSPOUT. NO DAMAGE REPORTED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are
The other tornadoes of May 17, 2021
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 17 | 11:43 AM MDT | EF0 | Socorro, NM | 0.7 | 50 | |||
| May 17 | 12:48 PM CDT | EF0 | Saint Landry Parish, LA | 0.2 | 10 | |||
| May 17 | 1:13 PM CDT | EF0 | Saint Landry Parish, LA | 0.1 | 10 | |||
| May 17 | 1:14 PM CDT | EF0 | Jefferson Davis Parish, LA | 0.0 | 10 | |||
| May 17 | 1:17 PM CDT | EF0 | Calcasieu Parish, LA | 1.1 | 10 | $10,000 | ||
| May 17 | 1:08 PM MDT | EF0 | Sandoval, NM | 1.7 | 50 | |||
| May 17 | 2:17 PM CDT | EF0 | Acadia Parish, LA | 0.1 | 10 | $5,000 | ||
| May 17 | 3:30 PM CDT | EF0 | Jefferson Davis Parish, LA | 0.2 | 10 | |||
| May 17 | 4:12 PM CDT | EF0 | Acadia Parish, LA | 0.1 | 10 | |||
| May 17 | 3:45 PM MDT | Unrated | Carbon, WY | 0.3 | 20 | |||
| May 17 | 4:23 PM MDT | EF0 | Curry, NM | 0.3 | 50 | |||
| May 17 | 4:33 PM MDT | EF0 | Quay, NM | 2.7 | 60 | |||
| May 17 | 6:34 PM CDT | EF0 | Stanton, KS | 0.4 | 50 | |||
| May 17 | 6:35 PM CDT | Unrated | Oldham, TX | 0.9 | 20 | |||
| May 17 | 7:11 PM CDT | EF2 | Sterling, TX | 11.4 | 1,056 | |||
| May 17 | 7:50 PM CDT | Unrated | Hockley, TX | 0.4 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.